Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 18, 2001, 5:38 PM EDT for Mason County, West Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 5:38 PM EDT (21:38 UTC)
- Expired
- May 18, 2001, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Mason County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:40 PM EDT | Hail 1.25 | Point Pleasant, WV | |
| May 18, 6:05 PM EDT | Hail 2 | Southside, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 182140 SVRRLX WVC053-182215- /NEW.KRLX.SV.W.0063.182138-182215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST VIRGINIA... * UNTIL 615 PM EDT... * AT 532 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR HENDERSON...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...POINT PLEASANT AND BEECH HILL. <<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN ,A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 18, 3:06 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 306 PM EDT FRI MAY 18 2001 SIMILAR FCST TO YDY WITH MAIN CONCERN BEING FLOODING POTENTIAL. TSTM DVLPMENT XPCTD TO MV IN LATER THIS AFTN FM THE W. ACTIVITY PRESENTLY OVR OH SHUD SKIRT NWRN ZNS...LUCKILY THEY HV BEEN DRY COMPARED TO SRN AREAS. MAIN DILEMMA IS WHAT TO DUE WITH PRESENT FLASH FLOOD WATCH. GVN CLDFRNT SAGGING S AND HI PWATS...11KFT WRM CLD DEPTH AND H8-H5 OMEGA THRU 18Z SAT...+RA PSBL TIL THEN. ENUF SO TO MAKE ME XTNDD THE FFW TIL SAT MIDDAY. WK BNDRY NOTED IN THE H7 AND H8 WND FIELD TIL THEN AND WITH ISENTROPIC LIFT FEEL A GOOD SOAKING CUD BE IN STORE FOR AREAS WHICH DONT NEED IT. AS CONVECTIVE PARAMETERS GO...SBCAPES APPROACHING 2.0 KJ/KG...LI/S -4 AND K-INDEX ABV 30 INDICATE A LIKELIHOOD OF PLUGGED IN TSTMS FOR PD1. SAT FRONTAL BNDRY SLOWLY MVS S...TEND TO BELIEVE A LESS AGGRESSIVE SLTN WITH A WK UPR WND FIELD N...WHICH WONT PUSH THIS THING A GREAT DEAL. LUKS LIKE THE PRECIP WL TAPER OFF BY AFTN N TO S. MUGGY AIR WITH HI DWPTS STILL ARND IN ADDITION TO A DECENT AMNT OF CLDS DURING THE DAY. NEXT FCST CHALLENGE IS HOW FAST TO CLR THINGS OUT SUNDAY. NCEP SUITE HV RESOLVED A GUD DEAL OF MSTR IN THE LOWEST 10KFT. WITHOUT A STG WAA PUSH IN THIS LAYER TAKING THE PESSIMISTIC ROUTE OF MCLDY. EVEN WITH A TRANSITORY H5 RDG. AT LEAST DRY WX RETURNS. .RLX... WV...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES WVZ005>010...WVZ013>019...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES VAZ003>004. KY...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/
In the hours before
Local storm report, May 18, 5:18 PM EDT, 20 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0518 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM HAMDEN OH 1.00 INCH HAIL
05/18/01 VINTON EVENT OCCURRED BETWEEN
0510 PM AND 0518 PM
@RUKWBCeKDENNWUS51 KRLX 182118
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0527 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM HAMDEN OH 1.50 INCH HAIL
05/18/01 VINTON EVENT OCCURRED BETWEEN
0510 PM AND 0525 PMLocal storm report, May 18, 5:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0527 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM HAMDEN OH 1.50 INCH HAIL
05/18/01 VINTON EVENT OCCURRED BETWEEN
0510 PM AND 0525 PMLocal storm report, May 18, 5:35 PM EDT, 3 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0535 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM WELLSTON OH .50 INCH HAIL
05/18/01 JACKSON EVENT OCCURRED BETWEEN
0520 PM AND 0531 PM
0536 PM GALLIPOLIS OH .75 INCH HAIL
05/18/01 GALLIA EVENT OCCURRED BETWEEN
0520 PM AND 0534 PMLocal storm report, May 18, 5:38 PM EDT, 0 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0538 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM GALLIPOLIS OH .75 INCH HAIL
05/18/01 GALLIA EVENT OCCURRED BETWEEN
0531 PM AND 0538 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:35 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| May 18, 6:29 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| May 18, 6:22 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 38 min |
| May 18, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 45 min |
| May 18, 6:42 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 33 min |
| May 18, 7:15 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.